PLoS One. 2022 Jun 3;17(6):e0269262. doi: 10.1371/journal.pone.0269262. eCollection 2022.
BACKGROUND: Acute gastrointestinal (GI) bleeding is not an uncommon complication of oral anticoagulation (OAC) therapy that requires medication cessation. However, drug cessation may cause fatal stroke or systemic embolization in patients at high thromboembolic risk. Here we sought to find an appropriate anticoagulation cessation strategy in cases of GI bleeding during OAC therapy.
METHODS: This single-center retrospective cohort analysis was performed between 2010 and 2018. Patients were enrolled if the following three consecutive conditions were met: 1) electrocardiography electrocardiography-proven atrial fibrillation; 2) OAC therapy; and 3) GI bleeding. We divided the drug cessation strategy into the continuation and discontinuation groups. During 1-year follow-up, the rates of major thromboembolic and rebleeding events were calculated.
RESULTS: One hundred and forty-six patients (continuation [n = 54] vs. discontinuation [n = 92] group) were enrolled. Patients in the discontinuation group were more likely to be older (69.8 ± 9.0 yrs vs. 74.9 ± 8.9 yrs, p = 0.001), while patients in the continuation group were more likely to have undergone cardiac valve surgery (51.9% vs. 20.7%, p<0.001). The presence of a mechanical mitral valve was a determinant of continuation strategy (38.9% vs. 7.5%, p<0.001). However, the mean CHA₂DS₂-VASc (3.4±1.3 vs. 4.1±1.6, p = 0.010) and Glasgow-Blatchford (8.0±2.4 vs. 8.9±2.5, p = 0.037) scores were higher in the discontinuation group. Two major embolic strokes occurred in each group (3.7% vs. 2.2%, p = 0.585). Four of 54 (7.4%) and five of 92 (5.4%) patients had rebleeding events during follow-up (p = 0.632). One embolic event in the continuation group and one rebleeding event in the discontinuation group were fatal. The Glasgow-Blatchford score was a predictor of 1-year rebleeding events (odds ratio [OR], 1.36; 95% confidence interval [CI], 0.68-2.20; p = 0.028). The high CHA₂DS₂-VASc score showed a strong trend (OR, 1.71; 95% CI, 0.92-3.20; p = 0.089) in 1-year thromboembolic events.
CONCLUSION: No single risk factor or drug cessation strategy was attributed to adverse clinical events after GI bleeding. The risk of future thrombotic or rebleeding events should be individualized and controlled for based on a pre-existing stratification system.